Sildenafil, the active ingredient in the erectile dysfunction drug Viagra®, could cause unusual visual responses in people who carry a common mutation for eye disease and may have long-term detrimental effects on their vision, University of New South Wales (UNSW) Australia researchers warn. Sildenafil can inhibit an enzyme which is important for transmitting light signals from the retina to the brain, and it is already known from clinical trials of Viagra® that its use in high doses can cause transient disturbances in the vision of some healthy people. "Side effects can include sensitivity to bright light, blurred vision, and altered color vision," says Dr. Lisa Nivison-Smith, of the UNSW School of Optometry and Vision Science. "We are concerned that people who have normal vision, but who carry a single copy of the mutant gene for the blinding disease, retinitis pigmentosa, could be more susceptible to these changes." A team led by Dr. Nivison-Smith and UNSW's Professor Michael Kalloniatis studied the effects of a single dose of sildenafil on normal mice and mice with a single copy of the mutant gene. The results were published online on September 17, 2014 in the journal Experimental Eye Research. They found the normal mice had a transient loss of visual function after sildenafil treatment, but this effect was heightened in the mice with the mutation, and the response lasted longer. They also found early signs of cell death in the eyes of carrier mice, but not in the normal mice, suggesting sildenafil may cause degeneration in carriers of retinal disease. "These finding are highly significant because about one in 50 people are likely to be carriers of recessive genes which cause retinal disease but are unlikely to know this, because their vision is normal," says first author of the study, Dr. Nivison-Smith.
Login Or Register To Read Full Story